MAUDE Adverse Event Report: SYNTHES MONUMENT POLYAXIAL HEAD PLACEMENT TOOL FOR MATRIX; MISC ORTHO SURGICAL INSTR

SYNTHES MONUMENT POLYAXIAL HEAD PLACEMENT TOOL FOR MATRIX; MISC ORTHO SURGICAL INSTR
Catalog Number 03.632.037
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/19/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient age/date of birth, gender and weight are unknown device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient was being implanted from t11-l3 with a standard construct and unassembled ti polyaxial pop-on screws for an l1 burst fracture and left radiculopathy on (b)(6) 2016.During the case, the heads were being put on the screws with the head application instrument.The surgeon experienced difficulty with placement of one of the heads.The instrument would not allow attachment of the head onto the screw.The surgeon immediately noted the issue with the instrument and switched to another head application instrument that was functioning properly and continued to place all the heads on the screws successfully.There was no delay in surgery and additional medical intervention was not required.Routine fluoroscopy images standard for the procedure were taken at the beginning and end of the procedure.There was no injury to the patient.The procedure was completed successfully and the patient status/outcome was reported as stable.After the case, both of the instruments were compared, and one of them at the bottom end looked different than the other one that was working.On the back table, the head would not attach to the screw.It was noted that in the middle of the instrument, the prong was missing.It was determined by the surgeon that the prong was missing prior to the procedure and that the missing prong was not left in the patient.Concomitant devices reported: head (quantity 1) and screw (quantity 1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Updated part number for concomitant devices.A device history record review was performed on part # 03.632.037, lot # 6583191: release to warehouse date: (b)(6) 2011, supplier: (b)(4).No non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.A product development investigation was performed.The returned instrument was examined and the complaint condition was able to be confirmed as the blocker was received broken from the outer shaft.Further examination showed evidence of laser welding both the blocker and the distal portion of the outer shaft.The complaint condition was unable to be replicated due to post-manufacturing damage.No definitive root cause was able to be determined.A visual inspection, drawing review, and device history record review were performed as part of the investigation.No product design issues or discrepancies were observed.This complaint is confirmed.The polyaxial head placement tool (03.632.037) is used in the matrix degenerative and deformity spine systems.The tool is used to retrieve a polyaxial head from an implant module and place it over a matrix bone screw.The technique guides state that, to ensure the polyaxial head is securely attached to the bone screw, the user is to gently lift up on the placement tool and angulate the polyaxial head.In order to remove the instrument from the polyaxial head, the button on the proximal end of the device is pressed.Relevant drawings for the returned instrument were reviewed.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.The blocker is only laser welded to half of the outer shaft body, making it vulnerable to breakage in the area of the laser weld; as such the failure mode is consistent with rough handling.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant devices reported: ti matrix top loading polyaxial head (part # 04.632.001, lot # unknown, quantity of 1) and 6.0mm ti matrix screw 45mm thread length (part # 04.639.645, lot # unknown, quantity of 1).

Brand Name
POLYAXIAL HEAD PLACEMENT TOOL FOR MATRIX
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6266551
Report Number1719045-2017-10038
Device Sequence Number13664122
Product Code LXH
UDI-Device Identifier10705034718958
UDI-Public(01)10705034718958(10)6583191
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.037
Device Lot Number6583191
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/20/2017
Supplement Report FDA Received Date02/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE (1) UNKNOWN HEAD; ONE (1) UNKNOWN SCREW